MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA SINGLE USE GUIDWIRE; ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY

TERUMO CORPORATION, ASHITAKA SINGLE USE GUIDWIRE; ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Catalog Number OL-XS35455M
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/05/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Expiration date - unknown due to unknown lot number.Implanted date: device was not implanted.Explanted date: device was not explanted.Device manufacturer date - unknown due to unknown lot number.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.Review of manufacturing records and product-release judgement records of the january 2021 production lot (11k) confirmed there was no indication of anomaly in them.(b)(4).
 
Event or Problem Description
The user facility reported that the single use guidewire was used during the procedure.During procedure of endoscopic retrograde cholangio pancreatography procedure, introduction of the guide wire in a duodenoscope, from the first mobilization of the wire, it peeled off in the patient.This incident has never happened before.The peeled of pieces of the wire remained in the small intestine and will be evacuated by natural ways.Change of guidewire.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date in section d9, update section h3, and to provide the completed investigation results.The lot number was initially reported as unknown; however, the lot number has been provided.Therefore, sections d4 and h4 have been updated.The actual sample was received for evaluation.Visual inspection revealed that the urethane coating had been peeled off with exposure of core wire.The actual sample was compared with a factory-retained normal product.The core wire had been broken and the distal part was missing about 40 mm.Peeling of urethane coating and loss of the tapering were observed about 35 mm from the broken end of the core wire.In addition, urethane coating was peeled off around the entire circumference of this area.Peeling of ptfe coating was observed near the tapering (about 40 mm from the breakage).The broken part of the core wire was curved.From this, it was thought that a squeezing load was applied to this part in the distal direction.Magnifying inspection of the area from approximately 40 mm from the breakage to the proximal end of the shaft found peeling of urethane coating at approximately 40 mm and approximately 65 - 80 mm from the distal end and they had been caused from proximal toward the distal direction.The breakage of the core wire was inspected under a magnifier and an electron microscope.The broken end had been tapered and the broken surface had dimple pattern.The normal part of the actual sample was dismantled, and the adherence state of ptfe coating was checked with a magnifier.There was no lifted or gapped section in the ptfe coating, and it was found to be equivalent to the normal product.The outer diameter of the actual sample was measured in the undamaged area and confirmed to meet the factory's control standard.Distal end of the ptfe-coated area: 0.595 mm; proximal end of the ptfe-coated area: 0.690 mm.Simulation test: the following simulation tests were conducted in the past.Trap the distal end of a test sample and apply pulling load.As a result, the guidewire broken.Electron microscopic inspection of the breakage of the core wire found it had been diminished in diameter toward the distal end and a dimple pattern was observed on the broken surface.Since the breakage condition of the simulation test sample was similar to that of the actual sample, it was presumed that the actual sample might have been broken by the same mechanism as in this simulation test.A test sample was pulled in the proximal direction while a metal plate (1 mm in thickness) was put against the ptfe coating surface.As a result, peeling of ptfe coating occurred from the proximal to distal direction.When the test sample was pushed in the distal direction under the same condition, the ptfe coating was peeled from distal to proximal direction.Based on the results of this simulation test, it was presumed that the actual sample was pulled while it was in the state of having been in contact with a hard object pressed against it, which resulted in the peeling of ptfe coating from proximal to distal direction.Peeling of ptfe coating-2: a test sample was inserted in an endoscope and the forceps elevator was in the lifted-up position, and then the test sample was pushed and pulled.As a result, the peeling of ptfe coating occurred.A review of the device history record and the product-release judgement record of the involved product code/lot# combination was conducted with no findings.Ifu states: if any resistance is felt or if the tip's behavior and/or location seems improper, stop manipulating the guide wire and/or endotherapy accessory and determine the cause by fluoroscopy or endoscope.Continuing to manipulate the guidewire could cause patient injury, such as punctures, hemorrhages or mucous membrane damage.It may also damage the endoscope, instrument and/or endotherapy accessory.Based on the provided information and investigation results, there is no definitive evidence that this event was related to a device defect or malfunction.It is likely when the actual sample was pulled while caught in a hard object (such as a forceps elevator) , the ptfe coating was peeled toward the distal direction.When the actual sample was pulled further, the tapering (at approximately 75 mm from the distal end) was caught and stuck.In this condition, when a pulling load was applied to the tapering, it peeled along with the urethane coating entire circumferentially and the core wire was exposed.During the above, the core wire was trapped, pulled, and broken off.The tapering fell in the patient body along with the urethane coat.The exact cause of the reported event cannot be definitively determined based on the available information.

Brand Name
SINGLE USE GUIDWIRE
Common Device Name
ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
mary o'neill
reg. no. 2243441
950 elkton blvd
elkton, MD 21921
8002837866
MDR Report Key12915394
Report Number9681834-2021-00226
Device Sequence Number17553909
Product Code OCY
UDI-Device Identifier04953170358258
UDI-Public04953170358258
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K091417
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2023
Device Catalogue NumberOL-XS35455M
Device Lot Number210106
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/11/2021
Supplement Date Received by Manufacturer12/10/2021
Initial Report FDA Received Date12/02/2021
Supplement Report FDA Received Date01/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown